Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 312, NWS Des Moines, IA

August 1, 2004Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2004, 1:49 PM CDT for Cass County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 1:49 PM CDT (18:49 UTC)
Expired
Aug 1, 2004, 2:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 011849
SVRDMX
IAC029-011930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 230 PM CDT

* AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ATLANTIC...OR ABOUT 73 MILES WEST OF DES
  MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR WIOTA AROUND 200 PM CDT...
  6 MILES NORTH OF CUMBERLAND AROUND 210 PM CDT...
  7 MILES SOUTH OF ANITA AROUND 215 PM CDT...
  7 MILES SOUTH OF ANITA MUNICIPAL AIRPORT AROUND 220 PM CDT AND
  6 MILES NORTH OF MASSENA AROUND 225 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LAT...LON 4149 9508 4126 9514 4117 9475 4148 9475

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:55 AM CDT, 8 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 4:55 AM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SUN AUG 1 2004

.SHORT TERM...(TODAY-TUE NIGHT)
VERY DIFFICULT FORECAST WITH CONVECTIVE TRENDS AND SVR WX POTENTIAL
THE MAIN CONCERNS. IN THE NEAR TERM...TRENDED SHOWERS AND ISOLD
THUNDER OUT OF THE CWA THIS MORNING. WITH ANOTHER S/W TO MOVE
ACROSS THE STATE TODAY...I HELD ON TO LOW POPS OVER THE NORTH HALF
THIS MORNING THROUGH THE MIDDAY HOURS...AND THERE ARE ALREADY ISOLD
STORMS RE-DEVELOPING OVER THE NORTH. THE ETA RE-ESTABLISHES THE WARM
FRONT ACROSS NORTHERN IOWA THIS AFTERNOON...FARTHER SOUTH THAN THE
GFS. IMPACTS OF MESOSCALE CONVECTIVE OUTFLOW PUSHING INTO SRN IA
ATTM WILL ALSO BEAR WATCHING TODAY. OVERALL...SIDED WITH THE ETA
SCENARIO FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. STRONG
INSTABILITY AND SHEAR NEAR WARM FRONT POSE A THREAT FOR ALL MODES OF
SEVERE WEATHER LATE THIS AFTERNOON IN NW IA...WITH THE THREAT LIKELY
EVOLVING INTO AN MCS DIVING SOUTH ACROSS THE STATE OVERNIGHT WITH
WIND AND HEAVY RAIN THE MAIN THREATS. KEPT CHC POPS IN THE FAR NORTH
FOR MONDAY...ALTHOUGH MONDAY NIGHT LOOKS MORE FAVORABLE FOR ANOTHER
ROUND OF SEVERE WEATHER. ADDITIONAL BOUTS OF SEVERE STORMS WILL ALSO
BE POSSIBLE TUESDAY AFTERNOON AND NIGHT. WITH THE UNCERTAINTY GIVEN
PREVIOUS DAYS CONVECTION/OUTFLOW...I ESSENTIALLY STAYED CLOSE TO
GOING FORECAST DURING THESE PERIODS. MUCH ADVERTISED WARM-UP BEGINS
TODAY WITH READINGS IN THE MID 80S TO LOWER 90S THROUGH TUESDAY.

&&

.LONG TERM...(WED-SAT)
ONLY MINOR CHANGES TO GOING FORECAST. LOW CHC POPS CONTINUE FOR WED
INTO THURS ALONG EDGE OF BEST MOISTURE FEED OVER W/SW COUNTIES. NEXT
CHC OF STORMS ON SATURDAY AS FRONT MOVES THROUGH THE REGION. TEMPS
WILL REMAIN SEASONABLY WARM THRU PERIOD AND KEPT READINGS SLIGHTLY
ABOVE MEX GUIDANCE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

KINNEY
Hazardous weather outlook, Aug 1, 6:13 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
613 AM CDT SUN AUG 1 2004

IAZ004>007-015>017-023>026-033>036-044>047-021100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
613 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. EXPECT HEAVY
DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO QUARTER SIZE...
BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON...ACROSS AREAS FROM MASON CITY TO
POCAHONTAS. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...
WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL
POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM
COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND
OVERNIGHT HOURS...WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE
WINDS AND HEAVY RAINFALL. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT.

IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-021100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
613 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH AND EAST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS MORNING.
EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO
PENNY SIZE...BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM
REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON IN THE WATERLOO AREA. A
FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE.
INDIVIDUAL CELLS ARE EXPECTED TO QUICKLY EVOLVE INTO A THUNDERSTORM
COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND
OVERNIGHT HOURS...AFFECTING AREAS FROM AMES TO MARSHALLTOWN...AND
THEN LOCATIONS ALONG AND SOUTH OF INTERSTATE 80.  THE MAIN THREATS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Local storm report, Aug 1, 9:40 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             DECATUR CITY            40.74N 93.83W
08/01/2004  0.88 INCH        DECATUR            IA   TRAINED SPOTTER

&&

ROB
Local storm report, Aug 1, 12:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HAIL             4 ESE BOONE MUNICIPAL A 42.02N 93.77W
08/01/2004  0.88 INCH        BOONE              IA   TRAINED SPOTTER

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac48 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningDMXBoone47 min
Aug 1, 1:58 AM CDTSevere Thunderstorm WarningDMXPolk47 min
Aug 1, 3:22 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningDMXRinggold46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.